Colorado, 2012

Hail in Colorado, August 17, 2012

August 17, 2012 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 17, 1:40 PM MST, 1 hour earlier.

Area forecast discussion, Aug 17, 1:40 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT FRI AUG 17 2012

.SHORT TERM...
(TONIGHT AND SATURDAY)

SOUTHEAST FLOW ACROSS THE PLAINS HAS BEEN SLOW TO ADVECT HIGHER
MOISTURE INTO THE REGION...THOUGH SURFACE DEW POINTS HAVE BEEN
SLOWLY CREEPING UP INTO THE MID TO UPPER 40S...WITH SOME LOW 50S
ACROSS BACA COUNTY.  GFS HAS ALREADY OVER-FORECAST SFC DEW
POINTS...SO HAVE FOLLOWED THE NAM12...AND VARIOUS SHORT RANGE HIGH
RES MODELS FOR THE FORECAST TONIGHT.  LOW LEVEL JET IS FORECAST TO
INCREASE ACROSS THE FAR SOUTHEAST PLAINS TONIGHT...WHICH CONTINUES
TO ADVECT 50 DEW POINTS INTO THE EASTERN COUNTIES...MAINLY EAST OF A
LINE FROM KLHX TO KIM.  PREVIOUS SHORT RANGE MODELS HAD INDICATED
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THIS AREA THIS
EVENING...WITH DEEP LAYER SHEARS RUNNING AROUND 40 KTS.
HOWEVER...WITH APPARENT SLOWER REBOUND IN SFC DEW POINTS...THIS IS
LOOKING LESS LIKELY AS SFC CAPES WILL PROBABLY ONLY BE AROUND 1000
J/KG OR LESS BEFORE WE LOSE AFTERNOON HEATING.  STILL CAN'T RULE OUT
THE POTENTIAL ENTIRELY...AND WILL MAINTAIN SOME ISOLATED POPS
THROUGH THE EVENING OUT THAT WAY. WHILE SFC DEW POINTS ACROSS
NORTHERN PORTIONS OF THE AREA (CHAFFEE...LAKE...TELLER COUNTIES)
HAVE DROPPED OFF INTO THE 30S...WE STILL HAVE RESPECTABLE DEW POINTS
IN THE 40S ACROSS THE SANGRES...WETS...SAN LUIS VALLEY AND SOUTHWEST
MOUNTAINS.  STORMS IN THESE AREAS HAVE BEEN STRONGER ON RADAR...AND
THINK MAIN THREATS WILL BE SOME SMALL HAIL UNDER 1 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...LIGHTNING AND LOCALLY HEAVY
RAINFALL.  THUNDERSTORMS SHOULD DIMINISH IN THESE AREAS PRETTY
QUICKLY THIS EVENING WITH LOSS OF HEATING.

SHORTWAVE DROPPING THROUGH THE DAKOTAS SENDS A COLD FRONT THROUGH
THE SOUTHEAST PLAINS LATE TONIGHT THROUGH SATURDAY MORNING.  COULD
SEE GUSTS IN THE 35-40 KT RANGE ACROSS THE PLAINS BY EARLY SATURDAY
MORNING.  STILL SOME DISCREPANCIES BETWEEN THE NAM AND GFS WITH
REGARD TO PRECIPITATION...WITH GFS PRINTING OUT SOME FAIRLY
WIDESPREAD PRECIPITATION ACROSS THE PLAINS SATURDAY MORNING...WHILE NAM12
IS VIRTUALLY DRY OVER ALL BUT THE FAR EASTERN AREAS WHERE SOME
SPOTTY PRECIPITATION WILL BE POSSIBLE.  WILL MAINTAIN ISOLATED POPS
FOR NOW AS GFS HAS EXHIBITED POOR PERFORMANCE WITH AREAL COVERAGE OF
POST FRONTAL PRECIPITATION WITH THE LAST COUPLE EVENTS.
TEMPERATURES ON SATURDAY SHOULD COOL A FEW DEGREES OVER TODAYS
ACROSS THE PLAINS...WITH EASTERLY UPSLOPE FLOW TRIGGERING ANOTHER ROUND
OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHEAST MOUNTAINS DURING THE AFTERNOON.  SFC DEW POINTS FALL OFF
BEHIND THE FRONT ACROSS THE PLAINS...AND SOUNDINGS LOOK RATHER
CAPPED...SO WILL KEEP POPS CONFINED TO THE MOUNTAIN AREAS.  DEW
POINTS ARE DRIEST TO THE NORTH...AND HAVE CUT BACK POPS SOME ACROSS
TELLER COUNTY DURING THE AFTERNOON.  LATER SHIFTS MAY BE ABLE TO
DECREASE THEM FURTHER IF LOW LEVEL MOISTURE CONTINUES TO LOOK SCANT.
MEANWHILE...OUT WEST...STILL ENOUGH MOISTURE TO WARRANT SCATTERED
THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS.  LOCALLY
HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS WILL BE THE PRIMARY
STORM THREATS.  -KT

.LONG TERM...
(SATURDAY NIGHT THROUGH NEXT FRIDAY)

SATURDAY NIGHT...AT 00Z SUNDAY...MODELS ARE IN AGREEMENT WITH THE
POSITION OF THE COLD (FRONT THROUGH THE EASTERN PLAINS)...BUT NOT
WITH PRECIPITATION COVERAGE. THE 12Z GFS IS THE HEAVIEST...HOLDING
ON TO SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS AND
PARTS OF THE EASTERN PLAINS (SOUTH OF HIGHWAY 50) THROUGH 06Z
SUNDAY. IT ALSO KEEPS DEWPOINTS IN THE MID 50'S TO NEAR 60F THROUGH
06Z ACROSS THE EASTERN PLAINS. THE NAM12 KEEPS THE EASTERN PLAINS
DRY AND ENDS MOST MOUNTAIN CONVECTION BY 03Z. DEWPOINTS ARE ALSO
LOWER BY 5-10F ACROSS THE EASTERN PLAINS AT 00Z. THE 00Z EC IS IN
BETWEEN THE TWO...BUT STILL LOOKS TOO AGGRESSIVE WITH PRECIPITATION.
THE GFS HAS BEEN OVER FORECASTING MOISTURE AND PRECIPITATION FOR THE
PAST FEW DAYS AND FEEL THIS IS STILL THE CASE. WILL WAIT FOR LATER
MODEL RUNS BEFORE COMPLETELY DISCOUNTING PRECIPITATION SATURDAY
NIGHT.

SUNDAY...SUNDAY WILL BE ANOTHER FALL TEASER ACROSS SOUTHEASTERN
COLORADO AS CAA BEHIND THE FRONT DROPS 700MB TEMPERATURES FROM
10-12C TO 5 TO 7C BY 12Z SUNDAY ACROSS SOUTHEASTERN COLORADO. MOS
GUIDANCE SHOWS A MIX OF UPPER 70S AND LOW 80S ACROSS THE I 25 AND
EASTERN PLAINS FOR SUNDAY AFTERNOON....5-10 DEGREES COOLER THAN
SATURDAYS HIGHS. MODELS AGREE ON DRY CONDITIONS ACROSS ALL OF THE
FORECAST AREA...AS DEWPOINTS WILL BE IN THE 30S ACROSS MOST OF THE
AREA...EXCEPT FOR THE SOUTHWEST MOUNTAINS WHERE SOME AFTERNOON
SHOWERS ARE POSSIBLE BETWEEN 21 AND 00Z AND SHOULD DISSIPATE BY 06Z.

MONDAY THROUGH FRIDAY...

THE GFS AND EC KEEP THE 500MB LONG WAVE RIDGE AXIS TO THE WEST OF
THE FORECAST AREA THROUGH WEDNESDAY UNTIL THE RIDGE BEGINS TO MOVE
EASTWARD AND FLATTEN. MODELS SHOW AT LEAST TWO SHORTWAVES PASSING DOWN THE
EAST SIDE OF THE RIDGE DURING THE WORK WEEK. AS MENTIONED IN THE
PREVIOUS DISCUSSION...THE STRENGTH (AND TIMING) OF THESE SHORTWAVES
WILL BE THE MAIN FORECAST CHALLENGE IN THIS TIME FRAME.

THE 12Z EC AND GFS ARE IN DECENT AGREEMENT WITH THE TIMING AND
PRECIPITATION DISTRIBUTION PERTAINING TO THE FIRST SHORTWAVE
ARRIVING MONDAY AFTERNOON. THE ECMWF IS MORE WIDESPREAD WITH THE
PRECIPITATION COVERAGE...BUT BOTH SHOW QPF IN OUR WESTERN MOUNTAINS
BY 18Z MONDAY AND SPREAD THE ACTIVITY EASTWARD...ACROSS THE EASTERN
PLAINS...THROUGH 12Z TUESDAY. LOW LEVEL SOUTHEASTERLY FLOW ACROSS THE
EASTERN PLAINS WILL HELP TO ADVECT MOISTURE INTO THE AREA MONDAY
AFTERNOON. THE EC AND GFS SHOW DEWPOINTS RISING INTO THE LOWER TO
MID 50S BY 00Z TUESDAY ACROSS THE EASTERN PLAINS AND THE LOW 40S
ALONG THE I 25 CORRIDOR. THE PRIMARY CONCERN WILL BE HOW MUCH
PRECIPITATION WILL FALL ON THE WALDO CANYON BURN SCAR.

THE NEXT SHORTWAVE ARRIVES WEDNESDAY AFTERNOON AND EVENING. THE EC
AND GFS SHOW LITTLE PRECIPITATION WITH THIS WAVE AT THIS TIME. THE
RIDGE THEN BEGINS TO REBUILD THURSDAY AHEAD OF A FAIRLY STRONG
PACIFIC TROUGH THAT WILL MOVE ON ARRIVE ON THE WEST COAST FRIDAY
AFTERNOON.

AS FOR TEMPERATURES...WITH THE EXCEPTION OF SUNDAYS BELOW AVERAGE
VALUES...EXPECT TEMPERATURES TO BE NEAR SEASONAL AVERAGES FOR THIS
TIME OF YEAR THROUGHOUT THE EXTENDED. -PJC

&&

.AVIATION...
VCTS WILL BE POSSIBLE AT ALL THREE TAF SITES THIS EVENING...THOUGH
LOOKS MORE FAVORABLE TO OCCUR AT KCOS AND KALS.  MAIN STORM THREATS
WILL BE ERRATIC GUSTY WINDS UP TO 40 KTS...ALONG WITH LIGHTNING AND
BRIEF RAINFALL.  THUNDERSTORMS WILL BE STRONGEST ALONG THE LEE OF
THE SOUTHERN SANGRES AND WETS...WHERE SOME SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.  WILL MAINTAIN VCTS IN TAF SITES
FOR NOW...THOUGH MAY HAVE TO UPDATE TO A TEMPO GROUP IF ISOLATED
-TSRA LOOKS LIKE IT WILL IMPACT THE TAF SITES.  THERE IS ALSO A LOW
POTENTIAL FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM TO DEVELOP
OVER THE FAR EASTERN PLAINS...EAST OF THE I-25 CORRIDOR THIS
EVENING...WITH HAIL OVER 1 INCH IN DIAMETER AND WIND GUSTS TO 50 KTS
POSSIBLE SHOULD A THUNDERSTORM DEVELOP.  A COLD FRONT WILL DROP
THROUGH THE SOUTHEAST PLAINS TONIGHT...AFFECTING THE KCOS TAF SITE
AROUND 10Z...AND KPUB AROUND 11Z.  GUSTS UP TO 35 KTS WILL BE
POSSIBLE BEHIND THE FRONT...PARTICULARLY SATURDAY MORNING AT BOTH
KCOS AND KPUB.  OTHERWISE...WINDS AT KALS WILL STAY FAIRLY LIGHT.
WINDS SWING AROUND FROM THE EAST TO SOUTHEAST IN THE
AFTERNOON...WITH ISOLATED TO SCATTERED -TSRA POSSIBLE ACROSS THE
MOUNTAINS.  THESE LOOK TO STAY CONFINED TO THE MOUNTAIN AREAS...AS
COOLER AND DRIER AIR ACROSS THE PLAINS MAY KEEP THE ATMOSPHERE TOO STABLE
FOR STORMS TO MAINTAIN STRENGTH AS THEY MOVE OFF THE MOUNTAINS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/81
Hazardous weather outlook, Aug 17, 10:03 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1103 AM MDT FRI AUG 17 2012

COZ058>089-093>099-181715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1103 AM MDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MOUNTAINS THIS
AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE PLAINS
DURING THE LATE AFTERNOON AND EVENING. THE MAIN THREAT WITH
THUNDERSTORMS ACROSS THE MOUNTAINS WILL BE LIGHTNING...LOCALLY
HEAVY RAINFALL...AND GUSTY WINDS UP TO 50 MPH. SOME SMALL HAIL
UNDER 1/2 INCH IN DIAMETER WILL BE POSSIBLE ACROSS THE HIGHER
TERRAIN.

AS A LOW LEVEL JET STRENGTHENS ACROSS THE SOUTHEAST PLAINS THIS
EVENING...THERE IS THE POTENTIAL FOR ONE OR TWO SEVERE
THUNDERSTORMS TO DEVELOP AFTER 6 PM...MAINLY EAST OF A LINE FROM
CALHAN TO LA JUNTA TO KIM. IF STORMS DO DEVELOP...HAIL UP TO 1.5 INCHES
IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...
ESPECIALLY OVER THE MOUNTAINS EACH AFTERNOON AND EVENING.

THE MAIN THREATS FROM THUNDERSTORMS WILL BE LIGHTNING AND WIND
GUSTS UP TO 45 MPH. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS EVENING OVER THE EASTERN PLAINS OF COLORADO.

31/40

In the hours before

Special weather statement, Aug 17, 12:07 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
107 PM MDT FRI AUG 17 2012

COZ079-080-086-087-171945-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-WALSENBURG
VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-WET MOUNTAINS ABOVE
10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000FT-
107 PM MDT FRI AUG 17 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF FARISITA...OR 34 MILES
SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
HUERFANO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK
Special weather statement, Aug 17, 1:13 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MDT FRI AUG 17 2012

COZ081-084-085-172045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
213 PM MDT FRI AUG 17 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND WEAK THUNDERSTORMS NEAR WOODLAND PARK...OR 16
MILES NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHIPITA PARK.
  CASCADE.
  EXTREME WEST CENTRAL COLORADO SPRINGS.
  AND THE WALDO CANYON BURN SCAR.

AT THIS TIME MOST OF THE PRECIPITATION IS NOT REACHING THE GROUND OR
IS FALLING AS LIGHT RAIN. FLOODING IS NOT ANTICIPATED...
CONTINUE TO MONITOR NATIONAL WEATHER SERVICE RADAR AND PRODUCTS FOR
ADDITIONAL INFORMATION SHOULD STORMS INTENSIFY.

STARK
Special weather statement, Aug 17, 2:01 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT FRI AUG 17 2012

COZ065-069-072-172130-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN
SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SAQUACHE COUNTY
EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
301 PM MDT FRI AUG 17 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VILLA GROVE...OR 53 MILES NORTH OF
ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL SAGUACHE
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK

The radar

The Pueblo radar (KPUX), 160 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saguache

When
August 17, 2:40 PM MST to 2:45 PM MST
Where
Saguache County, 5.3 mi SSW of Mineral Hot Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.100, -105.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404815.